Help - My Doctor Is Ignoring My Medication Side Effects!

What you should do when your physician doesn't listen.

Sad face made from pills
Getty Images/Image Source

Reader Susan told me this story about her experience with the antipsychotic medication Abilify. The tale raises lots of questions about both her psychiatrist and herself:

When I started Abilify, my pdoc said his patients had no side effects. Well, one of his patients told me he hallucinated on it. I had panic and anxiety attacks on it and my pdoc didn't treat anyone for that because he is against it. And then after two years it made me shake so much and hallucinate so badly, I was in the medical hospital for two months. And it gave me gastroparesis. I doubt if the manufacturer knows about this.

Susan's story leaves plenty of questions unanswered. Two important ones are: Did she talk with her psychiatrist about the hallucinations and shaking? How was the connection made between Abilify and gastroparesis, a serious stomach disorder?

Nevertheless, Susan could have helped herself much more in a situation such as she describes. Here's what she could have done ... and what you can do if you find yourself in a similar situation.

First, Be a Responsible Patient

When starting a new medication, always read the complete patient insert. This informational sheet lists major warnings for the drug and the most common side effects. Abilify's patient information sheet includes:

  • "Call your healthcare professional right away if you get muscle movements that cannot be stopped."
  • "The most common side effects may include headache, weakness, nausea, vomiting, constipation, anxiety, problems sleeping, lightheadedness (dizziness), sleepiness, restlessness, and rash." (Emphasis mine.)

    The term "shaking" by itself isn't specifically mentioned in the patient information sheet or in the full prescribing information. But a simple web search for "Abilify shaking" brings up results confirming that shaking is a known side effect.

    If you also discover or already know that the official medical term for shaking is "tremor," you will find this term listed as a common side effect on the first page of the full prescribing information PDF file at Abilify.com: "Adverse Reactions ...

    Adult patients with Bipolar Mania: constipation, akathisia, sedation, tremor, restlessness, and extrapyramidal disorder." (Emphasis mine.)

    Meanwhile, Susan's hallucinations and gastroparesis, a disorder in which your stomach is slow to empty or does not empty properly, are unlikely to be caused by Abilify.

    Second, Know What Your Doctor Should Do

    If Susan's account is accurate, several things in it raise serious questions about her psychiatrist. Be aware of clues that your pdoc may not be giving you the best care:

    1. It's perfectly possible that none of your psychiatrist's patients to date have reported any side effects while taking a medication. Nonetheless, he still should be aware of the potential side effects and be prepared to treat them.
    2. If a psychiatrist refuses to treat a common psychiatric condition such as panic/anxiety attacks, it casts doubt on his credibility.
    3. A psychiatrist has an obligation to respond to reported serious side effects that don't go away within a short time. If he fails to do so for whatever reason should send up a huge red flag to the patient.
    1. Even if what the patient experiences is not listed in the medication's official materials as a possible side effect, the doctor should address it, since it is something unusual that was experienced after the patient started the new medication. A psychiatrist has a duty to take an event like this seriously, monitor the situation, and take appropriate action.

    Patients do sometimes misunderstand their doctors, and doctors sometimes misunderstand their patients. Putting your questions and concerns in writing before a visit can help in clear communications.

    My Psychiatrist Really Won't Help. What Should I Do?

    You've done everything possible to educate yourself about your new medication and you've made sure you and the doctor understand each other. It is clear that the doctor does not take your concerns about side effects seriously. What now?

    You have a responsibility to yourself at this point. Here are some options:

    • If you are not sure whether something you're experiencing is a side effect of a particular medication, ask your pharmacist. Pharmacists can be very helpful, and the answer you get may lead you in a new direction.
    • If you feel there is nothing more you can do to get help from your psychiatrist on the issue, give a great deal of thought to changing pdocs.
    • Sometimes changing psychiatrists is not possible, perhaps due to insurance restrictions or availability in your area. If this is the case, make an appointment with your primary care doctor. Give him or her complete information about the medications you're taking, when you started each of them (particularly the one that you're worried about), the side effects, when they started and whether they have worsened.
    • Your primary care doctor may be able to act as an advocate by calling your psychiatrist, asking for more information, and asking questions like:

      • Why can't we try a different medication or combination of medications?
      • Why do you feel this patient has to live with these side effects? (assuming that is what you've been told by your pdoc.)

      • Are you aware how serious these side effects are?

      The conversation might continue from there depending upon the psychiatrist's answers. The primary care doctor might also order some tests to look for other possible causes of the symptoms.
    • If a side effect is causing you significant impairment or pain, go to the emergency room.

    Not only does a doctor have an obligation to take proper care of you, but you have a duty to yourself as well. Educate yourself, and do what is necessary to protect your health if it becomes apparent that your doctor is not doing so.

    All Meds, Including Abilify, Can Cause Side Effects

    Our reader Susan said that her psychiatrist ignored her concerns when she began having panic/anxiety attacks, hallucinations and shaking after starting a new medication, Abilify. She also said that Abilify "gave [her] gastroparesis."

    Abilify has been shown to be an effective drug for treating bipolar disorder, schizophrenia, and related illnesses, and this article in no way intends to discourage people from taking this medication. Any medication can cause side effects; for most people, if they do experience side effects, they are mild to moderate and may go away after a short time.

    As I said above, anxiety/panic attacks and tremor are known side effects of Abilify. However, hallucinations and gastroparesis are not.

    In fact, no clinical studies have found that hallucinations were reported as a side effect of Abilify. This doesn't mean it's impossible, but the probable explanation is that these hallucinations were part of Susan's bipolar illness, not a side effect of her new medication. Knowing how soon Susan began experiencing hallucinations after starting the new medication might shed some light on this.

    Meanwhile, gastroparesis occurs when nerves to the stomach are damaged or stop working. While patients treated with atypical antipsychotics may be at an increased risk for developing diabetes, and diabetes is a prime cause of gastroparesis, it takes years of high blood sugar to cause enough damage to result in this illness. Furthermore, Susan made no mention of diabetes. Therefore, it's unlikely that Susan's Abilify prescription led to her gastroparesis.

    The Bottom Line:

    Again, let me emphasize:

    1. Be a responsible patient — educate yourself about your meds.
    2. Know what your doctor should do so you will know when it's not being done.
    3. If your prescribing doctor is not responding appropriately regarding side effects, take action to protect your health.

    Sources

    Abilify Patient Information Sheet, accessed Jan. 2, 2016.

    Abilify Full Prescribing Information, accessed Jan. 2, 2016.

    Continue Reading